April 20, 2014

Elyria
Mostly sunny
74°F
test

Hospital investigates patients’ deaths

Angela Rozas and David Heinzmann Chicago Tribune

   CHICAGO — Authorities have been reviewing the cases of two more University of Chicago Hospitals patients in an investigation into whether large doses of insulin may have contributed to recent patient deaths, police said Tuesday.
   The Chicago Tribune reported Tuesday that police were investigating the possibility that an “intentional act” led to two patients with extraordinarily high insulin levels. One of those patients died, and the other is in a coma. Police had also said they were looking at a third instance, although blood tests had not yet confirmed the presence of insulin.
   The two additional patients confirmed Tuesday bring the total number of suspicious cases to five.
   One of the patients, an 89-year-old man, came to investigators’ attention after officials there started reviewing all cases of patients with hypoglycemia, or low blood sugar, which can be the result of insulin injection. The man, who is still alive, was recently hypoglycemic, and his blood is being tested to determine if he had high insulin levels, Wentworth Area Cmdr. Patricia Walsh said. He is not a diabetic, she said.
   The body of a 30-year-old cancer patient who died June 21 was sent to the Cook County Medical Examiner to be examined after officials at the hospital began investigating the possible insulin-related death of Ruthie Holloway, 82. Hospital officials said Tuesday they don’t believe the 30-year-old’s death is connected to the insulin. The female patient was not a diabetic and was not in the same hospital wing as Holloway and two other patients whose cases are being investigated.
   Hospital spokesman John Easton said the two additional cases did not rise to the level of concern of the first three, but he acknowledged that investigators are reviewing any case in which patients “had low blood sugar that did not respond to therapy.”
   U. of C. officials have said that they are conducting a full investigation and exploring a range of explanations that include “medication error, laboratory error related to serum insulin levels, and product integrity” of medications.
   Hospital officials say they have tightened control of insulin supplies since the incidents.
     Three of the patients were elderly women being treated in the same wing of the Hyde Park hospital and all were stricken between May 7 and June 5, sources said.
   Holloway, who died June 10 after three weeks in the 5 North/East wing of the hospital, was a “dietary diabetic,” Walsh said. Holloway was the only patient of the five whose cases are under investigation who was a diabetic, Walsh said.
   Her insulin level was measured at over 2,600 micro international units per microliter, hundreds of times over a normal insulin level, according to police sources.
   Jessie Sherrod, 89, died June 6 of complications from Alzheimer’s disease, her son said. But authorities are now conducting tests to determine if the woman suffered from a hypoglycemia episode while at the hospital May 7 and whether that may have contributed to her death. Her blood was not tested at the time.
   The third patient from that wing of the hospital being investigated is a 68-year-old East Side woman who remains hospitalized after she showed signs of hypoglycemia, and blood tests revealed she had an insulin level over 2,600, sources said.
      Insulin is a naturally occurring hormone the body needs to convert glucose into energy. When insulin levels rise, glucose levels decrease, and extreme imbalances can cause severe damage to the brain, seizures, coma or even death.
   Doctors were alerted to the problem on June 6 when they first saw a high-insulin test result, hospital officials said. Test results for a second victim were seen on June 14. The hospital notified police after a June 22 staff meeting at which internal investigators could not explain the deaths.
   Easton, the hospital spokesman, said one of the patients under investigation had been diagnosed with a mild level of diabetes, and another “did appropriately receive a small dose of insulin” during treatment that was not related to the very high levels of the hormone that later showed up in tests. He declined to say which patient was diabetic and which received insulin.
   Walsh said police are working with various regulatory agencies to determine the possible causes of the insulin increases, and they are also investigating who worked with the various patients and who had access to them.
   ———
   (c) 2007, Chicago Tribune.
   Visit the Chicago Tribune on the Internet at http://www.chicagotribune.com/
   Distributed by McClatchy-Tribune Information Services.